Antidepressants: Myths and Facts About SSRIs
SSRI Myth or Fact: Taking an SSRI Will Change My Personality.
It's true that taking an SSRI changes the way nerve cells work inside your brain. This causes subtle changes in the way you feel, act, and behave.
But you just might like the "new" you. In one of the few studies measuring personality changes in response to antidepressants, those taking SSRIs felt more emotionally stable, outgoing, trusting, and assertive, and less hostile.
Bottom Line: Treating depression with SSRIs may improve your mood, outlook and behavior so that you no longer feel depressed or anxious. This may reveal your true self and not your depressed or anxious self.
SSRI Myth or Fact: SSRIs Are Addictive.
SSRIs do not cause addiction in the way alcohol, tobacco, or heroin do. After a period of exposure to SSRIs, however, the brain does adapt and get "used to" the medicine. For this reason, you shouldn't stop taking an SSRI suddenly without talking to your doctor. Suddenly stopping an SSRI can, for some people, cause temporary headaches, nausea, dizziness, or flu-like symptoms. After completing treatment, most SSRIs are tapered before stopping, and the brain readjusts.
Bottom Line: SSRIs aren't addictive, but they shouldn't be stopped abruptly, either.
SSRI Myth or Fact: If I Start an SSRI, I'll Have to Take It Forever.
Most people with a first episode of depression take an SSRI for a limited period of time, usually a period of several months. General treatment guidelines for a first episode of depression suggest continuing treatment for at least several months after symptoms have improved in order to avoid a relapse.
Depression, however, returns periodically in many people. The same is true for many other conditions that SSRIs treat. For this reason, a doctor may recommend long-term treatment as prevention against future episodes or exacerbations of symptoms.
Bottom Line: Most people take SSRIs for a limited period of time. People with relapsing depression might benefit from long-term SSRI use.
SSRI Myth or Fact: Taking an SSRI Will Make Me Fat.
People react to SSRIs in different ways. Some people taking SSRIs gain weight, while others lose weight. And some SSRIs may make you more likely to gain or lose weight than others.
Bottom Line: SSRIs may cause you to gain or lose weight. It is important to discuss concerns about weight and other side effects with your doctor when considering the available medication treatments for depression.